News Health

Tuesday 30 September 2014

Leading Irish consultant compares e-cigs to methadone

By Aishling Phelan

Published 27/03/2014 | 07:35

  • Share

A HOSPITAL consultant has compared electronic cigarettes to heroin substitute methadone after revealing that two children arrived in an emergency department after being poisoned by liquid nicotine.

  • Share
  • Go To

It is thought the liquid nicotine or e-liquid contained in the e-cigarettes is absorbed much quicker than nicotine in tobacco and can poison a person by touch alone.

 

The battery-powered devices resemble cigarettes and deliver nicotine through inhaled vapour.

 

Although e-cigarettes emit chemical-free steam, they have raised the issue of a lack of regulation for the new product, designed to help people quit smoking.

 

In 2013, there were 1,300 cases in the US of poisoning by ‘e-liquid’, a 300 per cent increase on the previous year.

 

The American National Poison Data System believes the numbers will double this year.

 

Chris Luke, based at Cork’s Mercy University Hospital, told the Irish Examiner that the e-cigarette craze was “worryingly reminiscent” of the mushrooming of head shops four years ago.

 

‘‘Some of us in emergency healthcare would take issue with Professor John Britton of the Royal College of Physicians in the UK who was quoted recently as saying that nicotine in itself is not a particularly hazardous drug,’’ Dr Luke told the newspaper.

 

“Some American toxicologists, in fact, describe it as one of the most potent naturally occurring toxins, at the very least likely to provoke acute illness and vomiting in the young children who are most at risk of sampling fruit-flavoured e-liquids lying around in ‘vapers’ houses,” he said.

 

It has been suggested that children are attracted to the toxic liquid because it is brightly coloured and can be sweet smelling.

 

“While accepting that the ‘jury is out’ in strictly scientific terms in relation to e-cigarettes, and conceding that smokers may very well benefit from a reduction in real smoking, I would remind people of the alleged attractions of methadone, mephedrone and zopiclone, all of which have been recently championed as ‘healthier’ substitutes for legal and illegal drugs of addiction, with often tragic consequences,’’ he added.

 

Most doses of the liquid nicotine are not fatal and the most common concentrations of the product will cause vomiting according to Declan Connolly of Galway-based ezsmoke.ie.

 

“One person has died from drinking e-liquid. I won’t deny it is a poison but most people are using liquids with less than 1.6% of nicotine, whereas it’s far more dangerous up around 2.4%,” he told the Irish Examiner.

Read More

Editor's Choice

Also in Irish News